One of the key symptoms of Lewy body dementia (LBD) is fluctuating cognition i.e. changes in awareness and concentration where someone will swing from a state of alertness to appearing drowsy and/or confused.
However in addition to this the following will also cause the symptoms of LBD to significantly deteriorate:
- Physical illness such as a urine or chest infection.
- Stress or anxiety.
- Changes to medication – this can include changing the dosage of existing medication or introducing new dementia related medication. Even changing the time at which the medication is administered can have an impact. People with LBD are also often sensitive to prescription and over the counter medication for non dementia related conditions.
Note: People with LBD may have a severe sensitivity to anti-psychotic drugs which can result in an increased risk of death.
Our Mum had dementia with Lewy bodies and when she was either physically ill, stressed or had her medication changed the impact was as follows:
- Significantly increased confusion.
- More powerful hallucinations.
- Extreme tiredness.
- More unsteady on feet, especially on standing.
- Worsening hand tremors.
- Decreased co-ordination i.e. difficulty lifting cup to mouth.
- Weakening voice.
- Experiences greater stiffness and pain.
It is therefore important that if you are caring for someone with LBD you:
- Consult with a doctor at the first sign of illness; do not wait for the symptoms to subside.
- Try and keep stress and anxiety to a minimum. With Mum we found that she was simply unable to do the things she previously enjoyed, such as cooking, and trying to encourage her to continue caused stress and anxiety.
- If dementia related medication (or the dosage) is being changed, plan for a decline in the dementia related symptoms.
- Try and administer medication at the same time every day.
- Consult with your doctor before introducing any over the counter medication.
- If the person with LBD is taken to hospital make sure they are aware of their condition and that anti-psychotic drugs may be harmful.